Nerve Block Injections

I took the plunge last Thursday by submitting myself to having the Greater Occipital Nerve Block injections. I was warned that they would be painful, that I would probably experience some numbness in my head and that the anesthetic would wear off after 24 hours leaving me with some pain and that I would probably get a migraine 48 hours after the injections.

The injections were virtually painless (just the "scratch" of the needle going in first time), I didn't experience any numbness, I got a migraine about four hours after the procedure and another 48 hours afterwards. Apart from that, I've been feeling great! I'm wondering if this is a case of "no sense no feeling" or if I was injected with a placebo!

I was also warned that two little patches of hair (about the size of a 5p piece) would fall out in due course. I wait in doubtful anticipation!

12 Replies

  • That's interesting, I really do hope it continues for you. Please do Keep us posted with your progress!

  • Hi. I didn't feel anything either with the injections and didn't have any hair loss. However I reacted very badly to the nerve block. Hopefully it wore off after 6 - 8 weeks.

  • I'm sure the hair won't fall out! It didn't for me and I've never heard that! I had the nerve block last year and had a wonderful 2 weeks without a migraine - and then they came back. My neurologist said this was a common experience, and unlucky - clearly it works but it wears off too quickly to consider having it done regularly. So disappointing! I hope you get relief for longer.

  • Thanks for the comments.

    My consultant said that the success rate for the nerve block injections was about 60% but "success" is very varied. It can mean a reduction in the pain level or the frequency of the migraines. He also said that its effect may last as little as two weeks or possibly longer but that the injections should not be repeated more than every three months and that a no more than a total of four administrations (i.e. a year's "supply") should be given due to the risk of tissue/nerve damage.

    I realise that the injections are not a permanent solution but I'm hoping they will give me time to reduce the amount of medication I have been taking (thus avoiding medication over-use) and to explore a totally different route to pain relief, neurotherapy, as suggested in Martin Brink's book "The Migraine Revolution".

  • Yes I definitely think it's a good option to explore - even 2 weeks of relief enabled me to cut down on my use of triptans. I'm currently waiting for Botox, in the hope that it will give me the same effects but for longer - I know they can inject the occipital too.

  • You're very courageous to undergo this treatment, and truly an inspiration to myself as well as, I'm sure, many others. I wish you the best in finding relief and regaining your health.

  • Thanks. I wish you all the best, too.

  • Hi there!

    I have now had 5 lots of nerve block injections and due for my next 2 in 4 weeks. I have had various results! First time was very painful but the results were amazing. I have been so ill with this condition for many years although they got worse around the age of 43 ( i am now very nearly 49 years old ). I honestly didnt think i would be able to hold down a job as the symptoms at times were so severe, i don,t know how many social events i have had to miss!! " 2nd round of GONI were not as successful nor were they so painful.... Ours is a nurse led clinic and the practicioner who performs the jabs told me that the more painful they are , the better the results are likely to be - I believe this to be true as the last treatment in August were just awful, so so painful, however, i have only had 3 migraines since then and they have not lasted my usual 3 days....( apparantly its about hitting the correct part of the Greater Occipital nerve for it to be truly effective and successful). I do also take 50mg of Nortriptyline every night as a prophylaxis having tried just about all of the others - about 6 different drugs in total. Anyhow, good luck with your GONI.

  • I'm sorry to say that if I were in your situation, I would be rather worried. I've been told not to take more than 9 triptans a month (sumatriptan 30mg) as that leads to medication overuse and rebound headaches and that more than four (double) injections of GON block can cause damage. Does your neurologist know that you have got as far as this with a triptan and nerve blocks? Incidentally, in which country are you living? Maybe practice and advice varies from country to country.

  • Hello again, thanks for your reply. My neurologist is aware of my situation. I take nortriptyline as a preventative which isnt a triptan like sumatriptan and zolmitriptan which i only take at onset as prescribed. I am in the UK.Thanks for your response.

  • Pleased to hear that so far, so good. I didn't have any success with a GONI & the migraine started on the way home from the hospital. But neither did my hair fall out, so fingers crossed for you!

  • Well, it's still very early days for me. I had the injections last Thursday, had a migraine four hours later and then another on Saturday which the neurologist had told me to expect. Now I've been two days free. I'm hoping for at least some relief so that I can stop using so much medication!

You may also like...